New Mexico, 2010Flash Flood in New Mexico, July 12, 2010
July 12, 2010 · NWS EPZ · 1 event in 1 county or zone
Residual monsoon moisture combined with a slow moving trough over southern New Mexico to produce slow moving, heavy rain producing thunderstorms over the Gila.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual monsoon moisture combined with a slow moving trough over southern New Mexico to produce slow moving, heavy rain producing thunderstorms over the Gila.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 12, 12:19 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 12, 12:19 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
119 PM MDT MON JUL 12 2010
.SYNOPSIS...
HIGH PRESSURE WILL BRING VERY WARM MOSTLY DRY WEATHER TO SOUTHERN
NEW MEXICO AND WESTERN TEXAS THIS WEEK WITH ONLY A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY.
&&
.DISCUSSION...
AFTER SUNDAY'S FLOODS MUCH MORE QUIESCENT WEATHER IS ANTICIPATED
THIS WEEK. ON THE LARGER SCALE STRONG UPPER RIDGE WILL EXTEND
ACROSS NORTHERN AND/OR CENTRAL NEW MEXICO WITH 500 MB HEIGHT
CENTERS JUST NORTH OF THE CWA. ASSOCIATED LARGE SCALE SUBSIDENCE
AND WARM AIR ALOFT WILL THUS BRING VERY WARM MOSTLY DRY WEATHER
THROUGH THE PERIOD.
HOWEVER CANNOT EXCLUDE MENTION OF CONVECTION FROM THE FORECASTS.
AT THE SURFACE A MONSOONAL PATTERN WILL PERSIST WITH THERMAL HEAT
LOW OVER WESTERN ARIZONA AND HIGH PRESSURE ACROSS EASTERN TEXAS.
THIS SITUATION WILL INDUCE LOW LEVEL EASTERLY WINDS WITH TRANSPORT
OF MOIST AIR FROM THE GULF OF MEXICO. AS A RESULT PRECIPITABLE
WATER WILL REMAIN MOSTLY ABOVE AN INCH. AND DESPITE WARM AIR ALOFT
THE HEAT AND MOISTURE AT LOW LEVELS WILL CREATE WEAKLY UNSTABLE
AIR MASS WITH AFTERNOON CAPES AROUND 500 J/KG. WEAK SHORT WAVES
MAY ALSO MOVE INTO THE CWA FROM THE EAST. THUS WILL MENTION SLIGHT
CHANCES OF THUNDER THROUGH THE FORECAST PERIOD.
&&
.AVIATION...VALID 13/00Z-14/00Z
AN UPPER LEVEL DISTURBANCE FROM THE NORTHWEST WILL SCOUR OUT THE
SUBTROPICAL THROUGH TUESDAY. 00Z-06Z: EAST OF A SVC-ELP
LINE...SCT050 SCT120 SCT250 ISOLD -TSRA BKN050CB BKN250...AFT 06Z:
SCT120 SCT250 WITH FEW-SCT050 TCU AFT 18Z.
&&
.FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE OVER NEW MEXICO HAS SUPPRESSED THE HIGH
PRESSURE ALOFT AND IS SLOWLY SCOURING OUT THE SUBTROPICAL MOISTURE
TO THE EAST AS THE UPPER TROUGH MOVES INTO WEST TEXAS TODAY. ENOUGH
RESIDUAL MOISTURE REMAINS FOR SOME ISOLATED AFTN AND EARLY EVENING
THUNDERSTORMS ACROSS THE FIRE ZONES PARTICULARLY EASTERN PORTIONS
EAST OF THE RIO GRANDE. THE HAINES INDEX WILL RANGE IN THE 3 RANGE
TODAY EXCEPT FOR 4 IN GRANT COUNTY AND 2 IN HUDSPETH COUNTY AND WILL
BECOME MOSTLY 4 AND 5 TUES EXCEPT FOR 3 IN HUDSPETH AND EASTERN
OTERO COUNTY. MIN RH VALUES WILL RANGE MOSTLY IN THE 30S TODAY
EXCEPT FOR THE 40S IN THE SACRAMENTOS AND DRY TO THE 20S ON TUES ALL
AREAS.
SOMEWHAT DRIER WEATHER IS EXPECTED TODAY AND TUESDAY WITH
GENERALLY SUNNY SKIES AND WARMING TEMPERATURES. MOISTURE WILL
RETURN BY MIDWEEK AND A FEW AFTERNOON OR EVENING THUNDERSTORMS ARE
A POSSIBILITY FOR LATER IN THE WEEK AND OVER THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 72 99 74 100 74 / 10 10 10 10 10
SIERRA BLANCA TX 64 96 66 97 66 / 10 10 10 10 10
LAS CRUCES 69 99 70 100 70 / 10 10 10 10 10
ALAMOGORDO 67 97 67 96 67 / 10 10 10 10 10
CLOUDCROFT 50 77 52 75 52 / 10 20 20 20 10
TRUTH OR CONSEQUENCES 66 97 67 98 67 / 10 10 10 10 10
SILVER CITY 59 91 60 91 60 / 10 10 10 20 10
DEMING 66 99 67 98 67 / 10 10 10 10 10
LORDSBURG 65 99 66 98 66 / 10 10 10 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH 20 NOVLAN
Hazardous weather outlook, Jul 12, 1:35 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
235 PM MDT MON JUL 12 2010
NMZ022>025-030>032-TXZ055-056-131745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
235 PM MDT MON JUL 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS WITH MOST AREAS REMAINING DRY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. GENERALLY WARM AND DRY
WITH ONLY SLIGHT CHANCES OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.
ROGASH
In the hours before
Special weather statement, Jul 12, 3:02 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT MON JUL 12 2010
NMZ022-023-122300-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
402 PM MDT MON JUL 12 2010
...STRONG THUNDERSTORM THREATENING CENTRAL SIERRA COUNTY...
AT 352 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF MONTICELLO...MOVING SOUTH AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...
PLACITAS...
ELEPHANT BUTTE...
CUCHILLO...
ALAMOSA CANYON...
NORTH MONTICELLO POINT...
THIS STORM WILL AFFECT PORTIONS OF THE I-10 CORRIDOR BETWEEN TRUTH
OR CONSEQUENCES AND ALAMOSA CANYON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
HARDIMAN
Special weather statement, Jul 12, 3:13 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
413 PM MDT MON JUL 12 2010
NMZ031-122300-
SOUTHWEST DESERT/MIMBRES BASIN NM-
413 PM MDT MON JUL 12 2010
...STRONG THUNDERSTORMS THREATENING DEMING AREA THROUGH 500 PM
MDT...
AT 404 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF DEMING...MOVING SOUTH AT 15
MPH.
THIS STORM WILL MOVE INTO THE NORTH SIDE OF DEMING AROUND 430 PM.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...DIME SIZED HAIL... AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
DEMING...
SUNSHINE...
SPRING CANYON STATE PARK...
ROCK HOUND STATE PARK...
THIS STATEMENT INCLUDES PORTIONS OF I-10 BETWEEN AKELA AND GAGE...
AS WELL AS PORTIONS OF US-180 AND STATE HIGHWAY 26.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
HARDIMAN
Flash Flood, Grant
- When
- July 12, 3:45 PM MST to 4:45 PM MST
- Where
- Grant County, 0.89 mi WNW of Cliff to 0.69 mi NNW of Cliff
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.976, -108.634
A truck was swept into creek near Highway 180 and mile marker 82.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 12 to 23, 20101 death · 28 injured · 25 events
- Rip Current in Florida, July 12, 20101 death · 2 injured · 1 event
- Hail in Kansas, July 12, 2010$11 million · 4.25 in hail · 12 events
- Tornadoes and Damaging Winds in South Carolina, July 12, 2010$268,000 · EF1 · 13 events
- Damaging Wind in New York, July 12, 2010$1.5 million · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Tennessee, July 12, 20102 injured · $258,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Georgia, July 12, 2010$730,000 · 50 kt wind · 4 events
- Tornado and Flash Flooding in Kansas, July 12, 2010$138,000 · EF1 · 8 events
- Flooding in Iowa, July 12 to 17, 2010$500,000 · 2 events
- Damaging Wind and Lightning Strike in Pennsylvania, July 12, 2010$500,000 · 50 kt wind · 2 events
- Dust Storm and Strong Wind in Washington, July 12, 20101 injured · $115,000 · 5 events
- Damaging Winds and Lightning Strike in Georgia, July 12, 20104 injured · $29,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248204.